Advertisment

Understanding Xylazine: The Danger Lurking in the Illicit Opioid Supply

author-image
Ayanna Amadi
New Update
NULL

Understanding Xylazine: The Danger Lurking in the Illicit Opioid Supply

Advertisment

As the opioid epidemic continues to wreak havoc, a new danger has emerged in the illicit drug scene. Xylazine, a veterinary medication, is increasingly being mixed with opioids, particularly fentanyl, contaminating the illicit opioid supply. This potent combination is posing a significant risk to users who are often unaware of its presence. This article aims to highlight five critical things that clinicians and harm reduction workers should know about xylazine, in order to tackle this escalating problem more effectively.

Advertisment

What is Xylazine?

Xylazine, also known as 'tranq', is a non-opioid sedative used in veterinary medicine. It is not approved for human use by the FDA. Despite this, it has been increasingly found in illicit drug samples. Xylazine enhances the euphoric effects of opioids and is usually combined with fentanyl to mimic the high of heroin. The drug was first introduced into the illicit drug market in the early 2000s and is now a public health issue in multiple states, including Philadelphia and Connecticut.

The Effects of Xylazine

Advertisment

While xylazine's sedative properties may enhance the euphoria sought by drug users, it also comes with dangerous side effects. These include heavy sedation, unresponsiveness, blue-greyish skin, and slowed breathing and heart rate. Chronic use can lead to severe ulcerative wounds distinct from those normally seen with intravenous drug use. Furthermore, xylazine can result in withdrawal symptoms, including discomfort, irritability, and low blood pressure.

The Ineffectiveness of Naloxone on Xylazine

One of the alarming factors about xylazine use is that naloxone, the life-saving medication used to reverse opioid overdoses, may not work effectively when xylazine is present. This is because xylazine is not an opioid and therefore, naloxone cannot reverse its effects. This poses a significant challenge for harm reduction efforts and increases the risk of fatal overdoses.

Advertisment

The Rising Danger of Xylazine

Recent data reveals a troubling rise in xylazine-related deaths. In 2021, there were 434 overdose deaths involving xylazine, with most decedents being between 30-59 years old, non-Hispanic White, and male. In Connecticut, xylazine has been found in 20.8% of drug overdose deaths in 2023, indicating its increasing prevalence. Furthermore, xylazine has been detected not only in opioids but also in cocaine and heroin, expanding its potential scope of harm.

Future Strategies and Measures

Given the rising concern around xylazine, various public health measures are underway. The U.S. Department of Health and Human Services (HHS) has announced new actions to combat overdoses as part of its Overdose Prevention Strategy. This includes expanding access to medications for opioid use disorder, allowing grant funds to be used for xylazine test strips, and releasing an updated Overdose Prevention and Response Toolkit. However, it is crucial to continue raising awareness about the risks associated with xylazine use and invest in specialized addictions care to address substance use disorder effectively.

In conclusion, the emergence of xylazine in the illicit drug market is a significant public health concern. Clinicians and harm reduction workers must be aware of its effects, the limitations of naloxone in treating xylazine-involved overdoses, and its increasing prevalence. Through informed action, it is possible to mitigate the harms caused by this dangerous contaminant in the opioid supply.

Advertisment
Chat with Dr. Medriva !